Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Birmingham, AL

May 21, 2001Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 10:40 PM CDT for Lamar County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 10:40 PM CDT (03:40 UTC)
Expired
May 21, 2001, 11:15 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Lamar County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220341
SVRBHM

ALC075-220415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN ALABAMA

* UNTIL 1115 PM CDT

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SULLIGENT TO 9 MILES WEST OF
  MILLPORT...MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...VERNON.AND 
  SULLIGENT.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

cTHIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WIND...IN EXCESS OF 60 MPH. PEOPLE OUTSIDE SHOULD MOVE 
TO SHELTER. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:01 PM CDT, 39 minutes earlier.

Area forecast discussion, May 21, 10:01 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1001 PM CDT MON MAY 21 2001

THUNDERSTORM COMPLEX OVER MS HAS SHOWN A VERY GRADUAL WEAKENING OVER
THE LAST HOUR OR SO.  SPC IS NOT EXTENDING THE WATCH THERE AND
THERE DOES NOT APPEAR TO BE A WATCH IMMINENT FOR OUR AREA.

COLD FRONT NEAR BNA-TUP-JAN AT 03Z AND FORECAST TO BE NEAR RMG-BHM-
GPT BY 12Z.  ANY SEVERE THREAT SHOULD END WITH FROPA.  ALTHOUGH THE
MORE UNSTABLE AIR WILL BE LIMITED TO THE SOUTHERNMOST PART OF OUR
CWA...UPPER DYNAMICS WILL BE INCREASING AND STRONG ENUF TO MAINTAIN A
SMALL THREAT OF SEVERE WX OVERNITE ALL AREAS UNTIL FROPA.

.BHM...NONE.

07

In the hours before

Local storm report, May 21, 7:30 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

723 PM     FLORENCE                  AL   WIND DAMAGE
05/21/01   LAUDERDALE                     TREES WERE BLOWN IN
                                          SEVERAL DIFFERENT
                                          LOCATIONS IN THE CITY OF
                                          FLORENCE.  SMALL HAIL WAS
                                          ALSO OBSERVED.
Special weather statement, May 21, 7:57 PM CDT, 2 hours 43 minutes before
ALZ001>038-040>050-220300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT MON MAY 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS OVER MUCH OF NORTHERN ALABAMA...WILL REMAIN WARM AND
QUITE UNSTABLE THROUGH THE LATE EVENING HOURS.  SCATTERED STRONG TO
SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE TENNESSEE
VALLEY THIS EVENING...AND SOME OF THESE WILL LIKELY PRODUCE DAMAGING
WINDS AND LARGE HAIL.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER
ALABAMA OVERNIGHT AHEAD OF AN ADVANCING COLD FRONT.  THE UPPER LEVEL
STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE QUITE STRONG...AND A
FEW OF THoE THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA TONIGHT
MAY BRIEFLY BECOME SEVERE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
REMAIN NECESSARY TONIGHT.
Special weather statement, May 21, 9:32 PM CDT, 1 hour 8 minutes before
ALZ001>038-040>050-220500-

HAZARDOUS WEATHER OUTLOOK - UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 PM CDT MON MAY 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG COLD FRONT IS CURRENTLY PUSHING THROUGH CENTRAL MISSISSIPPI
AND WESTERN TENNESSEE.  THIS FRONT WILL BE ENTERING NORTHWESTERN
ALABAMA BY MIDNIGHT.  SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
DEVELOP OVER ALABAMA LATE TONIGHT AHEAD OF THIS ADVANCING COLD FRONT.
THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE QUITE
STRONG...AND A FEW OF THE THUNDERSTORMS OVER NORTHERN AND CENTRAL
ALABAMA TONIGHT MAY BRIEFLY BECOME SEVERE. THE MAIN THREATS FROM ANY
STORMS OVERNIGHT WILL BtE FROM STRONG WINDS...HEAVY RAINS...AND
DANGEROUS LIGHTNING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT COULD BE
NECESSARY LATE TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:24 PM CDTSevere Thunderstorm WarningBMXLauderdale36 min
May 21, 11:38 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.